Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Tampa Bay, FL

June 23, 2011Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 23, 2011, 7:46 PM EDT for Hillsborough County, Polk County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2011, 7:46 PM EDT (23:46 UTC)
Expired
Jun 23, 2011, 8:30 PM EDT
In force
44 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 42 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:55 PM EDTTSTM WND DMG1 Nnw Fort Meade, FLPOLK COUNTY EM RELAYED REPORT OF A LARGE TREE DOWN IN NORTH FT MEADE. NUMEROUS BRANCHES DOWN ALONG HWY 17. STREET FLOODING IN THE CITY LIMITS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS52 KTBW 232346
SVRTBW
FLC057-105-240030-
/O.NEW.KTBW.SV.W.0077.110623T2346Z-110624T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
746 PM EDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN POLK COUNTY IN FLORIDA.
  SOUTHEASTERN HILLSBOROUGH COUNTY IN FLORIDA.

* UNTIL 830 PM EDT

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FORT MEADE...OR 11 MILES
  SOUTH OF BARTOW...AND MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT MEADE.
  RURAL SOUTHWEST POLK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2764 8211 2788 8212 2781 8175 2765 8177
TIME...MOT...LOC 2346Z 099DEG 14KT 2773 8187

$$

JOHNSON
1 follow-up statement
845 
WWUS52 KTBW 240021
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
821 PM EDT THU JUN 23 2011

FLC057-105-240032-
/O.EXP.KTBW.SV.W.0077.000000T0000Z-110624T0030Z/
POLK FL-HILLSBOROUGH FL-
821 PM EDT THU JUN 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILLSBOROUGH AND
SOUTHWESTERN POLK COUNTIES WILL EXPIRE AT 830 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2764 8211 2788 8212 2781 8175 2765 8177
TIME...MOT...LOC 0022Z 099DEG 14KT 2775 8203

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:50 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 1:50 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
150 PM EDT THU JUN 23 2011

.SHORT TERM (TONIGHT-SATURDAY)...
MID/UPPER LEVEL TROUGH WILL SETTLE OVER THE EASTERN U.S. DOWN
INTO THE GULF OF MEXICO DURING THE PERIOD WITH THE SURFACE RIDGE
AXIS SETTING UP EAST TO WEST ACROSS THE CENTRAL FLORIDA PENINSULA.
AT THE SAME TIME A BAND OF DEEPER MOISTURE ASSOCIATED WITH THE
REMNANTS OF A FRONT AHEAD OF THE TROUGH WILL SAG INTO THE AREA
DURING FRIDAY AND SATURDAY AND THIS WILL KEEP PRECIPITABLE WATER
VALUES IN THE 1.8 TO 2.0 INCH RANGE. THIS MOISTURE COMBINED WITH
THE DAYTIME HEATING AND THE SEA BREEZES WILL LEAD TO SCATTERED TO
NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS EACH DAY OVER LAND
WITH ISOLATED CONVECTION OVER THE COASTAL WATERS AT NIGHT INTO THE
MORNING HOURS. SOME OF THE CONVECTION OVER THE COASTAL WATERS
COULD MOVE ONSHORE INTO THE NORTHERN NATURE COAST LATE TONIGHT IN
THE SOUTH TO SOUTHWEST FLOW NORTH OF THE RIDGE AXIS...BUT DURING
FRIDAY NIGHT WINDS WILL BE A LIGHTER SO CONVECTION SHOULD REMAIN
OFFSHORE. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE MID TO UPPER 80S
ALONG THE COAST TO THE LOWER TO MID 90S INLAND AND OVERNIGHT LOWS
MOSTLY IN THE 70S.

.LONG TERM (SATURDAY NIGHT-THURSDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA THROUGH THE PERIOD WITH
THE RIDGE AXIS REMAINING NORTH OF THE AREA. DEEP MOISTURE WILL
LIFT OVER THE AREA AND ALLOW FOR SCATTERED THUNDERSTORMS MAINLY IN
THE AFTERNOON AND EVENING HOURS. AFTERNOON SEA BREEZES WILL
DEVELOP ALONG THE COAST IN THE PREDOMINANT SOUTHEAST FLOW EACH
DAY. TEMPERATURES WILL BE A DEGREE OR TWO ABOVE NORMAL EACH DAY
WITH HIGHS IN THE UPPER 80S TO THE LOWER 90S...AND LOWS IN THE
LOWER TO MID 70S EXCEPT UPPER 70S ALONG THE COAST.

&&

.AVIATION...
SOUTHERLY WINDS BECOME WESTERLY AT 9-11KT DURING THE AFTERNOON.
GENERALLY VFR CLOUDS WITH VICINITY THUNDERSTORMS AND POSSIBLY
BRIEF MVFR/LOCAL IFR CONDITIONS THROUGH 02Z. WINDS LIGHT AND
VARIABLE OVERNIGHT AND THEN SOUTHERLY 6-8KT FRI MORNING. A FEW
TCU/CB WEST OF TPA/PIE/SRQ AFT 14Z.

&&

.MARINE...
THE SURFACE HIGH PRESSURE RIDGE AXIS WILL REMAIN ACROSS THE REGION
SUPPORTING RATHER LIGHT WINDS AND SLIGHT SEAS FOR THE NEXT FEW
DAYS WITH A SEA BREEZE DEVELOPING ALONG THE COAST EACH AFTERNOON.

&&

.FIRE WEATHER...
NO FIRE WEATHER HIGHLIGHTS OVER THE NEXT FEW DAYS AS LOW LEVEL
MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP RELATIVE HUMIDITY VALUES
ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  78  91 /  30  50  30  50
FMY  75  93  75  92 /  30  50  30  50
GIF  75  94  75  93 /  30  60  30  60
SRQ  75  91  75  90 /  30  50  30  50
BKV  72  93  72  92 /  30  50  30  50
SPG  80  91  80  90 /  30  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...24/COLSON
AVIATION...09/RUDE
Hazardous weather outlook, Jun 23, 4:45 AM EDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT THU JUN 23 2011

FLZ039-042-043-048>052-055>057-060>062-065-232000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
445 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
INCREASING MOISTURE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY AS THE EAST AND WEST
COAST SEA BREEZE BOUNDARIES COLLIDE OVER INLAND LOCATIONS DURING
THE AFTERNOON. THE STORMS WILL LINGER AND INTO THE EVENING HOURS
TONIGHT BEFORE DISSIPATING LATE IN THE EVENING. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...STRONG
GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A CONTINUED INCREASE IN MOISTURE COMBINED WITH THE SEA BREEZE
CIRCULATIONS WILL FAVOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION EACH DAY MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. LOCALLY HEAVY RAINS...FREQUENT LIGHTNING STRIKES...STRONG
GUSTY WINDS...AND SMALL HAIL WILL ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Local storm report, Jun 23, 5:14 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
514 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     SSE LEHIGH ACRES        26.60N 81.63W
06/23/2011  M61 MPH          LEE                FL   MESONET

            LEHIGH ACRES MIDDLE SCHOOL WEATHER STATION REPORTED A
            WIND GUST OF 61 MPH. TIME ESTIMATED.

&&

TBARRON
Local storm report, Jun 23, 5:19 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
519 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     SOUTHWEST INTERNATIONAL 26.54N 81.76W
06/23/2011  M50 MPH          LEE                FL   ASOS

            RSW REPORTS WIND GUSTS OF 43KT

&&

TBARRON
Special weather statement, Jun 23, 5:39 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
539 PM EDT THU JUN 23 2011

FLZ062-232230-
CHARLOTTE-
539 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CHARLOTTE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED OVER EASTERN CHARLOTTE COUNTY...OR 15 MILES NORTHWEST OF LA
BELLE...MOVING NORTH AT 5 MPH...WILL AFFECT RURAL EASTERN CHARLOTTE
COUNTY...UNTIL 630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2703 8179 2703 8176 2703 8156 2683 8156
      2683 8165
TIME...MOT...LOC 2139Z 168DEG 2KT 2690 8163
Special weather statement, Jun 23, 5:58 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
558 PM EDT THU JUN 23 2011

FLZ060>062-065-232245-
DE SOTO-CHARLOTTE-LEE-SARASOTA-
558 PM EDT THU JUN 23 2011

...STRONG WINDS WILL AFFECT SOUTHEASTERN SARASOTA...NORTHWESTERN
LEE...WESTERN CHARLOTTE AND SOUTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF CLEVELAND TO
9 MILES SOUTH OF CHARLOTTE PARK TO 19 MILES SOUTH OF CHARLOTTE
PARK...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF PUNTA GORDA TO
10 MILES SOUTH OF PUNTA GORDA TO 7 MILES NORTHWEST OF CAPE CORAL...
MOVING NORTHWEST AT 20 MPH...WILL AFFECT CLEVELAND...PUNTA GORDA...
FORT OGDEN AND PORT CHARLOTTE...UNTIL 645 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2673 8208 2687 8206 2689 8211 2695 8208
      2692 8217 2684 8214 2678 8216 2694 8239
      2702 8242 2709 8239 2721 8215 2721 8206
      2726 8205 2693 8176 2675 8195 2667 8200
TIME...MOT...LOC 2158Z 128DEG 30KT 2692 8191 2681 8204
          2665 8211
Special weather statement, Jun 23, 6:09 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
609 PM EDT THU JUN 23 2011

FLZ055-056-061-232300-
DE SOTO-HARDEE-MANATEE-
609 PM EDT THU JUN 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
MANATEE...SOUTHWESTERN HARDEE AND NORTHWESTERN DESOTO COUNTIES FOR A
STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL 700 PM EDT...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LILY...OR 10 MILES NORTHWEST OF
ARCADIA...MOVING NORTHWEST AT 10 MPH WILL AFFECT LILY...MYAKKA HEAD
AND MYAKKA CITY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.

&&

LAT...LON 2738 8224 2757 8209 2737 8181 2723 8194
TIME...MOT...LOC 2209Z 126DEG 8KT 2735 8195

JOHNSON
Local storm report, Jun 23, 6:29 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
629 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 ENE LEHIGH ACRES      26.61N 81.62W
06/23/2011                   LEE                FL   TRAINED SPOTTER

            SPOTTER HAS REPORTED TRESS DOWN AROUND HIS NEIGHBORHOOD
            NEAR LEHIGH HIGH ACRES.

&&

TBARRON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:15 PM EDTSpecial Weather StatementTBWManatee45 min
Jun 22, 8:40 PM EDTSpecial Weather StatementTBWManatee50 min
Jun 22, 9:08 PM EDTSpecial Weather StatementTBWHillsborough52 min
Jun 22, 9:36 PM EDTSpecial Weather StatementTBWSumter39 min
Jun 22, 10:21 PM EDTSpecial Weather StatementTBWSumter39 min
Jun 23, 4:05 PM EDTSpecial Weather StatementTBWManatee40 min
Jun 23, 4:15 PM EDTSpecial Weather StatementTBWLee60 min
Jun 23, 4:18 PM EDTSpecial Weather StatementTBWSumter42 min
Jun 23, 4:57 PM EDTSevere Thunderstorm WarningTBWCharlotte, Lee48 min
Jun 23, 5:39 PM EDTSpecial Weather StatementTBWDeSoto51 min
Jun 23, 5:58 PM EDTSpecial Weather StatementTBWCharlotte47 min
Jun 23, 6:09 PM EDTSpecial Weather StatementTBWHardee51 min
Jun 23, 6:27 PM EDTAreal Flood AdvisoryTBWLee2 hr
Jun 23, 7:02 PM EDTSevere Thunderstorm WarningTBWHardee, Polk43 min
Jun 23, 7:32 PM EDTSevere Thunderstorm WarningTBWPolk43 min
Jun 23, 7:56 PM EDTSpecial Weather StatementTBWPolk49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.